Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account

Why won't the swelling go away?

Rach101Rach101 Posts: 165
edited 30. Jan 2017, 06:10 in Living with Arthritis archive
Hi all,

As many of you know I suddenly got joint pain and swelling about 9 months ago and have recently been diagnosed with mild spondyloarthritis. I am currently doing really well on prednisolene (as a short term measure) and have just started taking sulfasalazine as a long term solution (hopefully).

But although I am doing well re pain, fatigue and stiffness the swelling hasn't reduced at all. Why is this? I have quite firm swelling above my ankles and wrists and then more spongy swelling on my feet, ankle bones and fingers and knees. I've done everything I can to reduce it as follows:
Icing
Elevation
Massage
Lymphatic drainage
Compression
Range of movement exercises
Diet changes
But it never reduces at all.

I really don't understand it, I genuinely thought it would disappear with the steroids! Please don't get me wrong I am so so grateful to be doing so much better but I just wondered if anybody could shed some light on why the swelling seems here to stay? I saw a Physio and she said that sometimes inflammatory arthritis can cause permanent changes in the membranes so it may be that those areas will always be swollen. Would you agree? Or do you think it will go when the sulfasalazine kicks in?

Thanks in advance
Rach xx

Comments

  • stickywicketstickywicket Posts: 25,993 ✭✭✭
    edited 30. Nov -1, 00:00
    Pred can sometimes cause oedema. Hopefully it will go when you manage to get off the pred. Meanwhile drinking plenty of water might help.

    Sorry to be so abrupt. We have friends arriving any minute :D
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
  • Rach101Rach101 Posts: 165
    edited 30. Nov -1, 00:00
    Pred can sometimes cause oedema. Hopefully it will go when you manage to get off the pred. Meanwhile drinking plenty of water might help.

    Sorry to be so abrupt. We have friends arriving any minute :D

    No problem, hope you have a nice weekend 😊 I've only been on the pred for 6 weeks so the swelling pre-dates that. I think maybe I should just try and ignore it but it bothers me for some reason!
  • Rach101Rach101 Posts: 165
    edited 30. Nov -1, 00:00
    Gosh that's a huge smiley face! Not sure how I did that!!
  • barbara12barbara12 Posts: 20,898 ✭✭
    edited 30. Nov -1, 00:00
    Hi Rach..glad to hear you are doing well on the preds..I know what you mean about the swelling bothering you..have a word with your GP and get some bloods done just to put your mind at rest..PS I like the smiley face... :D
    Love
    Barbara
  • Rach101Rach101 Posts: 165
    edited 30. Nov -1, 00:00
    Hi Barbara, thanks for your reply, I'm having fortnightly blood tests at the mo cos of the sulfasalazine and everything is pretty normal, it really seems like the arthritis is under control except for the swelling! Is very odd!
  • daffy2daffy2 Posts: 1,713
    edited 30. Nov -1, 00:00
    Rach101 wrote:
    Gosh that's a huge smiley face! Not sure how I did that!!
    It's a smiley on steroids!
  • dreamdaisydreamdaisy Posts: 31,567 ✭✭✭
    edited 30. Nov -1, 00:00
    It could well be oedema (water retention) so it might be worth having a word with whoever prescribed the pred and asking their advice (or failing that a pharmacist, they are very knowledgeable people). DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • Rach101Rach101 Posts: 165
    edited 30. Nov -1, 00:00
    dreamdaisy wrote:
    It could well be oedema (water retention) so it might be worth having a word with whoever prescribed the pred and asking their advice (or failing that a pharmacist, they are very knowledgeable people). DD

    Hi DD, I've had the swelling for the past 9 months and it hasn't reduced at all but I've only been on the prednisone for 6 weeks so it can't be caused by that. Thanks tho :)
  • dreamdaisydreamdaisy Posts: 31,567 ✭✭✭
    edited 30. Nov -1, 00:00
    Ah, I see; I apologise for being dim but things aren't too bonny here. I don't know why yours isn't clearing (because I am not a doc) but I do know why mine didn't; it's not a pleasant tale so I won't relate it and of course what happened to me is not necessarily happening to you. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben
  • Rach101Rach101 Posts: 165
    edited 30. Nov -1, 00:00
    No problem DD and def no need to apologise. I guess I was hoping for an easy answer and a solution but was wishful thinking! The docs aren't worried at all as it's only minor swelling to them but of course I'm very aware of it and I think it'd be nice to wear my rings again! Sorry to hear you're having a bad time of it, take care xxx
Sign In or Register to comment.